Wyoming, 2022Damaging Winds in Wyoming, June 19, 2022
June 19, 2022 · NWS RIW · 2 events in 2 counties and zones
A shortwave moving across Wyoming brought high wind gusts to portions of central Wyoming.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave moving across Wyoming brought high wind gusts to portions of central Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 19, 9:53 AM MST, 3 hours 37 minutes earlier.
Area forecast discussion, Jun 19, 9:53 AM MST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1053 AM MDT Sun Jun 19 2022
.SHORT TERM...(Today through Monday)
Issued at 221 AM MDT Sun Jun 19 2022
The blocking pattern that has slowed weather progression across
the US will finally start to break down today, allowing the PacNW
trough to finally shift east into the Rockies. This will put
Wyoming in favorable location for increased showers and
thunderstorms during the short term period. Deeper cloud cover and
an overall cooler airmass will bring today's high temperatures
down 10 to 15 degrees from Saturday. So, while we have the
midlevel energy to help with precipitation production, daytime
heating will be much weaker, holding back on the overall buoyancy
of the atmosphere. Thus showers and thunderstorms will have
trouble elevating, keeping the overall strength of the storms
lower again today. The biggest threat with any storms will be
gusty winds and localized heavy rainfall. Precipitation will
start late morning across southwest WY before rotating through
during the afternoon. Most rainfall will be ending for the day by
mid evening with loss of daytime heating and the initial trough
moving well to the northeast.
Monday will see the trough in central MT, with much cooler air in
place across the state. Areas west of the divide will struggle
into the 50s, while east of the divide remains in the 60s. Higher
elevations and the NW Parks will likely remain in the 40s through
the day. Wraparound precipitation will spread across northern WY
early and continue most of the day. With colder air in place,
areas of NW WY may see a mix of rain and snow through the day.
While this precipitation will generally remain light, some areas
of NW WY could see some terrain influenced lifting bring some
slightly higher accumulations. Overall accumulations for the YNP
region have nudged upwards slightly, with up to a half an inch of
liquid rainfall possible in the highest elevations through Monday
evening.
.LONG TERM...(Monday night through Saturday)
Issued at 221 AM MDT Sun Jun 19 2022
By Monday evening the low will be centered over Montana. Any
lingering showers across the north from earlier in the evening
should mostly end by midnight Tuesday. Then the flow pattern will
become more westerly through the remainder of the week. A warming
trend will begin with highs returning to more seasonal values on
Tuesday, with above normal highs beginning Wednesday. The westerly
flow will keep the moisture plume to the south away from Wyoming,
and with generally weaker flow aloft, precipitation does not look
very likely through Thursday. Model solutions are trending toward a
disturbance impacting the area Friday which would return shower and
thunderstorm chances to the area through Saturday. Otherwise, with
warm and dry conditions expected through most of the week, several
days of elevated fire weather conditions are likely, though wind
does not look too concerning at the moment.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday)
Issued at 1045 AM MDT Sun Jun 19 2022
Showers and thunderstorms will increase in coverage this afternoon
over the west and central portions. Isolated activity will occur in
the east portion, from KCPR to KBYG. Stronger storms could produce
gusty wind to 40 knots, frequent lightning, and brief heavy rain.
MVFR conditions will occur at times in thunderstorms. Overall winds
will be gusty otherwise, with KRKS/KCPR noting gusts near 40kts.
Shower activity should be ending by 06Z.
&&
.FIRE WEATHER...
Issued AT 221 AM MDT Sun Jun 19 2022
Fire weather threat will be lower today into Monday, as increased
shower and thunderstorm activity spreads across the state. This
will also bring temperatures down and holding humidity levels up
above 25 percent both days. Southwest winds will be gusty today
and tomorrow, with widespread areas gusting above 35 mph today and
30 mph tomorrow. Lower humidity levels return Tuesday through
Thursday, with most lower elevations falling at or below 15
percent each afternoon. Winds will be much lower for most
locations, with only zone 289 in central WY reaching 20 mph each
afternoon.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...Straub
LONG TERM...Myers
AVIATION...AR
FIRE WEATHER...Straub
Hazardous weather outlook, Jun 19, 3:12 AM MST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
412 AM MDT Sun Jun 19 2022
WYZ001>020-022>030-201015-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
412 AM MDT Sun Jun 19 2022
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Showers and thunderstorms are likely across most of the state
through this evening. Storms may be accompanied by gusty winds.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Tuesday through Thursday, elevated fire conditions will return
across southern Wyoming, with low humidity and gusty southwest
winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 19, 12:42 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Riverton WY
142 PM MDT Sun Jun 19 2022
WYZ004-192015-
North Big Horn Basin-
142 PM MDT Sun Jun 19 2022
...A strong thunderstorm will impact portions of northeastern Park
County through 215 PM MDT...
At 141 PM MDT, Doppler radar was tracking a strong thunderstorm near
Powell, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Deaver around 155 PM MDT.
Elk Basin around 200 PM MDT.
Other locations in the path of this storm include Frannie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4472 10872 4477 10893 4483 10893 4500 10887
4500 10853
TIME...MOT...LOC 1941Z 200DEG 27KT 4483 10880
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HensleyThunderstorm Wind, Natrona
- When
- June 19, 1:30 PM MST to 1:35 PM MST
- Where
- Natrona County, Midwest
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.420, -106.280
Trees were damaged and a power line was downed in Midwest, WY.
Thunderstorm Wind, Big Horn
- When
- June 19, 1:48 PM MST
- Where
- Big Horn County, Greybull Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.520, -108.080
A 58 mph wind gust was reported at the South Bighorn County Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, June 19, 20221 death · 1 injured · 1 event
- Hail and Damaging Winds in North Dakota, June 19 to 20, 2022$73,000 · 2.5 in hail · 25 events
- Flash Flooding and Hail in New Mexico, June 19, 2022$100,000 · 1 in hail · 4 events
- Excessive Heat in Minnesota, June 19 to 20, 202236 events
- Damaging Wind in Louisiana, June 19, 2022$50,000 · 58 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, June 19 to 20, 2022$6,000 · 3 in hail · 20 events
- Hail and Damaging Winds in North Dakota, June 19 to 20, 20221.5 in hail · 12 events
- Damaging Winds in South Dakota, June 19, 202261 kt wind · 11 events
- Damaging Wind in Florida, June 19, 2022$15,000 · 50 kt wind · 1 event
- Damaging Winds and Heavy Rain in Florida, June 19, 2022$2,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Colorado, June 19, 2022$10,000 · 1.75 in hail · 5 events
- Hail and Damaging Wind in South Dakota, June 19, 20221.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034071, 1034069.